Acetaminophen and small children: Why dose matters
An acetaminophen overdose is serious — and it can take place simpler than you may possibly consider. Here is how to secure your boy or girl.
By Mayo Clinic Employees
Acetaminophen (Tylenol, other individuals) has lengthy been a conventional treatment for fever and ache in small children. It can be powerful and obtainable without a prescription. But, in excessive, it can be damaging. Here is what you will need to know about acetaminophen overdoses and small children.
What may possibly result in an acetaminophen overdose?
An acetaminophen overdose can take place in the blink of an eye. Take into account these eventualities:
- You happen to be in a hurry. You may possibly unknowingly give your boy or girl far too a great deal acetaminophen if you misinterpret the guidelines, never carefully measure the medicine, give two doses far too close collectively — or if you never comprehend that an additional caregiver has presently provided your boy or girl a dose.
- You mix remedies. If your boy or girl has various cold signs and symptoms, your instinct may possibly be to mix acetaminophen with an more than-the-counter treatment. If the treatment has acetaminophen, this can outcome in a dangerously superior dose. Also, cough and cold medications need to be averted in small children younger than age 6 because of to quite possibly serious facet outcomes.
- You use the incorrect formulation. You may possibly result in an overdose if you give your boy or girl adult acetaminophen as an alternative of a kid’s formulation.
- You decide that extra is much better. If you happen to be not pleased with the performance of the proposed dose of acetaminophen, you may possibly improve the dose or its frequency and result in an accidental overdose.
- Your boy or girl faults the medicine for sweet or juice. Overdoses often happen when a boy or girl faults acetaminophen for a little something secure to eat or consume. This can take place when an adult leaves the bottle open up or accessible soon after using medicine.
What are the proposed acetaminophen doses?
If you give your boy or girl acetaminophen, study the merchandise label carefully to decide the accurate dose centered on your child’s current pounds. Commonly, doses can be recurring just about every four hrs, but shouldn’t be provided extra than five periods in 24 hrs.
What comes about if the acetaminophen dose is far too a great deal?
Much too a great deal acetaminophen can result in belly irritation within just hrs and liver harm within just a few times.
If you happen to be involved about a possible acetaminophen overdose or see early indicators or signs and symptoms of an overdose — nausea, vomiting, lethargy and right higher stomach ache within just 24 hrs — call Poison Aid at 800-222-1222 in the United States or request unexpected emergency care. If possible, observe the power or focus of acetaminophen in the merchandise to assistance poison manage or the unexpected emergency responders assess your boy or girl. If you request health-related assistance, consider the medicine bottle with you.
In the healthcare facility, a boy or girl with an acetaminophen overdose will have a blood test to decide if the focus in his or her blood is toxic. If important, an antidote may possibly be provided to reverse the outcomes of the acetaminophen.
How can an acetaminophen overdose be prevented?
Ahead of you give your boy or girl acetaminophen, contemplate regardless of whether he or she wants it. For illustration, the key intention of dealing with a boy or girl who has a fever is to boost his or her comfort — not to normalize his or her body temperature. In addition:
- Know your child’s current pounds. Follow the instructions and pounds-centered dose recommendations printed on medicine labels.
- Use the measuring system that will come with your child’s medicine. You should not use residence teaspoons — which can fluctuate in dimensions — to measure liquid acetaminophen.
- You should not give your boy or girl acetaminophen when he or she is using other remedies containing acetaminophen.
- You should not give your boy or girl adult formulations of acetaminophen.
- Securely change boy or girl-resistant caps soon after using medicine and shop all medicine in its first container out of your child’s get to.
Watchful use of acetaminophen and prompt therapy in scenario of an overdose can assistance protect against a tragedy.March 12, 2020
- Heard K, et al. Medical manifestations and prognosis of acetaminophen (paracetamol) poisoning in small children and adolescents. https://www.uptodate.com/contents/search. Accessed Oct. 30, 2019.
- Altman T, et al., eds. Fever. In: Caring for Your Little one and Younger Baby: Beginning to Age five. 7th ed. American Academy of Pediatrics 2019.
- Acetaminophen poisoning. Merck Guide Experienced Variation. http://www.merckmanuals.com/expert/sec21/ch326/ch326c.html?qt=acetaminophen&alt=sh. Accessed Oct. 30, 2019.
See extra In-depth